I who have GAD and depression, and my wife who is bipolar, have come to find out that phenylalanine (Aspartame), often found in diet drinks, can create the symptoms of "feeling high" and cause "brain zaps" while on anti-depressant medications. I was on Effexor a few years back and would have some nasty brain zaps if I drank a diet soda. If I drank too much, I would get a "high", almost out of body feeling. When I realized it was the diet soda, we stopped drinking it all together and the symptoms I mentioned all but went away. Recently, my wife started drinking diet sodas again with aspartame and has started complaining of the same symptoms. She has also went back on Cymbalta as well.
I'm wondering if anyone else has had these symptoms? I've looked around on the internet, but haven't found much bringing the two together.
From what I have been able to deduce, yes. For the life of me, at first, I couldn't figure out what was causing it until I drank a lot of diet soda one weekend and went shopping and felt like I was "floating" through the store. I also had some pretty nasty brain zaps that were almost seizure like. Once I stopped drinking the soda, the symptoms stopped as well.
Now I have drank diet sodas in the past, just never at the same time that I was taking anti-depressant medications, and never had the symptoms back then.
There have been no connections to anti-depressant medications and phenylalanine, but there have been connections with phenylalanine and people who have PKU or the PKU gene.
But I honestly think that Aspartame can also affect those that are taking anti-depressants.
Ok I'm game. I will put the therory to the test. I should be the perfect test subject as my Depression is cronic, severe and refractory in nature. Not to mention that I drink Diet Coke like a mad man. About 6 to 10 12oz cans a day.
I'm gonna switch to the stuff with the Splenda in it, which has no aspertaime.
I'm also in the middle of a hard relaps of my depression so we shall see if this makes any difference.
Oh yea! My experiment! I almost forgot to post about my third week evaluation off of Aspertaime.
Actually it's been over 3 weeks and each day I have been charting my mood and anxiety in relation to it. I'm sorry to say that regardless of my complete abstenence if Diet coke, I have not noticed any benift from it's discontinuation. In fact not even a little bit.
Thus I gave up my experiment about 4 days ago and have been drinking my Diet Coke again. Funny thing, I actually feel a bit better since I started back. Then again this could also be because I have just started a new AD medication Remeron which I am sure is just now starting to kick in a little bit.
Maybe that Aspertaime thing was just another urban legend.
BTW, about Remeron (if anyone is considering it) Great AD medication - very effective for Severe treatment resistant depression like mine, BUT BEWARE! This Remeron will make you blow up like a freaking ballon! I have taken just about any and every AD med on the market and NONE have caused me weight gain, but This Remeron....OMG dude, it will make you fat in a real big hurry! BTW I have been eating like a bird too! Less that 1200 calories a day and still gaining weight! I shutter to think what this medication would do to a person that already is very over weight!
I'm not a big guy and have a pretty fast metabolism, but this Remeron is no joke! It will make you fat and I don't care how skinny you are it will do it in a just days!
So I have a choice I guess - be fat and free of wanting to kill myself or stop taking this Remeron and get myself back in the hell that is my severe depression and be skinny.
It's no shock that this weight gain happened. My Psychiatrist told me flat out that taking Remeron is like wanting to gain weight. He said it is by far the most weight producing AD med on the market and he didn't lie.
Sheesh! I guess I choose to live and be heavy. My friends are already asking questions, like "dude you look different, are you putting on pounds?" I mean in just a few days on thsi stuff people have noticed!
I told my P-doc that they should prescribe this stuff to people that are too under weight. It would have them big in no time!
i'm a bit late on this but i've been drinking diet coke for years and have recently noticed this year the "high" feelings coming from drinking it. after i swallow it i get an ellated, happy feeling. almost floating type of thing. but when im finished i can sometimes get a headache. i am not on any meds for anything (though i am under some suspitions that i have ADD). is this caused by the Aspartame??
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.